Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 23, 2009, 3:34 AM CDT for 20 counties in Kansas. It took effect at Mar 23, 2009, 11:00 AM CDT. It was in force for 9 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 3:34 AM CDT (08:34 UTC)
- In effect from
- Mar 23, 2009, 11:00 AM CDT
- Expired
- Mar 23, 2009, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 11:24 AM CDT | NON-TSTM WND GST 54 | Mcpherson, KS | |
| Mar 23, 11:53 AM CDT | TSTM WND GST 59 | Salina, KS | |
| Mar 23, 11:53 AM CDT | NON-TSTM WND GST 55 | Russell, KS | |
| Mar 23, 12:14 PM CDT | NON-TSTM WND GST 60 | Salina, KS | |
| Mar 23, 12:15 PM CDT | NON-TSTM WND GST 59 | Salina, KS | SEVERAL SEMI TRAILERS HAVE BEEN BLOWN OVER ON I 70. THROUGHOUT THE TOWN OF SALINA SEVERAL POWER POLES AND LINES ARE DOWN ESPECIALLY NEAR SCHILLING ROAD WHICH IS CLOSED. |
| Mar 23, 12:30 PM CDT | NON-TSTM WND GST 53 | Mid Continent Airport, KS | |
| Mar 23, 12:30 PM CDT | NON-TSTM WND GST 57 | Benton, KS | |
| Mar 23, 12:45 PM CDT | NON-TSTM WND GST 58 | Ellsworth, KS | |
| Mar 23, 12:45 PM CDT | NON-TSTM WND GST 59 | Ellsworth, KS | |
| Mar 23, 12:45 PM CDT | NON-TSTM WND DMG | Hutchinson, KS | STRONG WINDS INFLICTED SOME ROOF DAMAGE TO THE WILEY BUILDING IN DOWNTOWN HUTCHINSON. MAIN STREET IS BLOCKED OFF BY LAW ENFORCEMENT. |
| Mar 23, 12:51 PM CDT | NON-TSTM WND GST 62 | Chase, KS | CHASE HIGH SCHOOL FROM KSN WEATHER LAB |
| Mar 23, 12:53 PM CDT | NON-TSTM WND GST 61 | Russell, KS | |
| Mar 23, 1:13 PM CDT | NON-TSTM WND GST 58 | Great Bend, KS | |
| Mar 23, 1:15 PM CDT | NON-TSTM WND GST 59 | Mcpherson, KS | |
| Mar 23, 1:33 PM CDT | NON-TSTM WND GST 55 | 10 S Lincoln, KS | SEMI TRAILER BLOWN OVER ON I70 |
| Mar 23, 1:33 PM CDT | NON-TSTM WND GST 55 | 15 S Lincoln, KS | SEMI TRAILER BLOWN OVER ON I70 |
| Mar 23, 1:33 PM CDT | NON-TSTM WND GST 55 | 18 S Lincoln, KS | SEMI TRAILER BLOWN OVER ON I70 |
| Mar 23, 1:33 PM CDT | NON-TSTM WND GST 56 | Mid Continent Airport, KS | |
| Mar 23, 1:43 PM CDT | TSTM WND GST 59 | Hesston, KS | |
| Mar 23, 1:50 PM CDT | NON-TSTM WND GST 62 | Salina Airport, KS | |
| Mar 23, 1:56 PM CDT | NON-TSTM WND DMG | 1 W Great Bend, KS | MINOR SHINGLE AND TRIM DAMAGE. |
| Mar 23, 2:00 PM CDT | NON-TSTM WND GST 60 | Russell, KS | |
| Mar 23, 2:07 PM CDT | NON-TSTM WND GST 62 | Hutchinson Airport, KS | |
| Mar 23, 2:20 PM CDT | NON-TSTM WND GST 70 | 5 E Sylvia, KS | ROOF AND SHINGLES BLOWN OFF |
| Mar 23, 2:42 PM CDT | NON-TSTM WND GST 61 | Salina Airport, KS | |
| Mar 23, 2:45 PM CDT | NON-TSTM WND GST 61 | Ellsworth, KS | |
| Mar 23, 2:45 PM CDT | NON-TSTM WND DMG | Marion, KS | A FEW POWER POLES DOWN IN PEABODY...ANOTHER ONE DOWN NEAR HILLSBORO. ADDITIONALLY...A SEMI TRUCK WAS BLOWN OVER ON HIGHWAY 56 JUST OUTSIDE OF MARION. |
| Mar 23, 3:00 PM CDT | NON-TSTM WND GST 58 | Mcpherson, KS | |
| Mar 23, 3:00 PM CDT | NON-TSTM WND GST 60 | Salina, KS | |
| Mar 23, 3:22 PM CDT | NON-TSTM WND DMG | Yoder, KS | KSN REPORTS 2 SEMIS BLOWN OVER ON HIGHWAY 50 BETWEEN YODER ROAD AND K-96. |
| Mar 23, 3:30 PM CDT | NON-TSTM WND DMG | Russell, KS | POWER OUTAGES FROM THE GRADIENT WIND. |
| Mar 23, 3:30 PM CDT | WILDFIRE | 2 Se Bunker Hill, KS | GRASS FIRE SPREADING RAPIDLY DUE TO WIND. |
| Mar 23, 3:35 PM CDT | NON-TSTM WND GST 57 | Goessel, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT AT GOESSEL ELEMENTARY SCHOOL. |
| Mar 23, 3:37 PM CDT | NON-TSTM WND GST 59 | Russell Airport, KS | |
| Mar 23, 3:43 PM CDT | NON-TSTM WND DMG | Great Bend, KS | SEVERAL REPORTS OF POWER LINES DOWN. |
| Mar 23, 3:43 PM CDT | WILDFIRE | Great Bend, KS | SEVERAL FIRES THROUGHOUT THE COUNTY. MOST OF THESE ARE BEING CAUSED BY THE WIND BLOWING POWER LINES DOWN OR CAUSING THEM TO ARC. |
| Mar 23, 3:47 PM CDT | NON-TSTM WND DMG | Lincoln, KS | SEMI BLOWN OVER ON HIGHWAY 229 EASTBOUND. |
| Mar 23, 3:48 PM CDT | NON-TSTM WND GST 59 | Russell, KS | |
| Mar 23, 3:52 PM CDT | NON-TSTM WND DMG | Salina, KS | SEMI ROLLOVERS AT MILE MARKERS 241, 261, AND 251 ON INTERESTATE 70. |
| Mar 23, 3:52 PM CDT | WILDFIRE | Salina, KS | GRASS FIRE 2800 WEST SEMULLA. |
| Mar 23, 3:58 PM CDT | NON-TSTM WND DMG | Lyons, KS | SEVERAL POWER LINES DOWN THROUGHOUT THE COUNTY. |
| Mar 23, 3:58 PM CDT | WILDFIRE | Chase, KS | |
| Mar 23, 3:58 PM CDT | WILDFIRE | Lyons, KS | 5 FIRES IN THE0 COUNTY. ONE A THE COUNTY LANDFILL. ANOTHER IN CHASE WHERE TREES AND POSSIBLE OIL TANKS ARE INVOLVED. |
| Mar 23, 4:00 PM CDT | NON-TSTM WND GST 59 | Salina, KS | |
| Mar 23, 4:03 PM CDT | NON-TSTM WND DMG | Arlington, KS | 6 POWER POLLS DOWN THROUGHOUT THE COUNTY. |
| Mar 23, 4:03 PM CDT | WILDFIRE | Arlington, KS | SEVERAL FIRES FROM DOWNED POWER LINES. THEY WERE CONTAINED. |
| Mar 23, 4:40 PM CDT | NON-TSTM WND DMG | West Wichita, KS | TWO INCH DIAMTER TREE LIMBS DOWN JUST NORTHWEST OF THE MAPLE AND WEST INTERSECTION. |
| Mar 23, 4:44 PM CDT | HAIL 1.25 | 8 E South Haven, KS | |
| Mar 23, 4:51 PM CDT | HAIL 1.25 | 12 E South Haven, KS | |
| Mar 23, 4:56 PM CDT | HAIL 1 | Geuda Springs, KS | |
| Mar 23, 5:00 PM CDT | TORNADO | 1 S Geuda Springs, KS | BRIEF TOUCHDOWN REPORTED JUST SOUTH OF GEUDA SPRINGS. COURTESY KAKE TV STORM CHASER. |
| Mar 23, 5:06 PM CDT | TORNADO | 1 E Geuda Springs, KS | TREE DAMAGE ALONG THE ARK RIVER |
| Mar 23, 5:13 PM CDT | HAIL 1 | 5 E Geuda Springs, KS | |
| Mar 23, 5:15 PM CDT | TORNADO | 1 Se Strother Field Air, KS | BRIEF TOUCHDOWN |
| Mar 23, 5:16 PM CDT | HAIL 1 | 6 S Winfield, KS | |
| Mar 23, 5:30 PM CDT | FLOOD | Winfield, KS | LOCALIZED CURB DEEP STREET FLOODING ACROSS WINFIELD. COURTESY KFDI RADIO. |
| Mar 23, 5:35 PM CDT | TORNADO | 5 E Winfield, KS | BRIEF TOUCHDOWN. |
| Mar 23, 5:38 PM CDT | FUNNEL CLOUD | 5 S Burden, KS | ROTATING WALL CLOUD ASSOCIATED WITH THE FUNNEL |
| Mar 23, 5:59 PM CDT | HAIL 0.75 | 2 Nw Gypsum, KS | |
| Mar 23, 5:59 PM CDT | HAIL 1 | Ssw Gypsum, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 230834 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 334 AM CDT MON MAR 23 2009 KSZ032-033-047>053-067>069-082-083-091>093-231645- /O.UPG.KICT.FW.A.0007.090323T1600Z-090324T0000Z/ /O.NEW.KICT.FW.W.0008.090323T1600Z-090324T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- 334 AM CDT MON MAR 23 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...32...33...47...48...49...50...51...52...53...67...68 ...69...82...83...91...92...93. STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 50 MPH...WILL BE WIDESPREAD ACROSS THE REGION. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS. DUE TO VERY LOW RELATIVE HUMIDITIES MOVING IN BEHIND THE DRY LINE MONDAY AFTERNOON...LOCATIONS WEST OF A SALINA...TO HUTCHINSON TO KINGMAN LINE WILL EXPERIENCE CONDITIONS MOST FAVORABLE FOR RAPID FIRE GROWTH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ070-094-098-231645- /O.NEW.KICT.FW.W.0008.090323T1600Z-090324T0100Z/ GREENWOOD-ELK-CHAUTAUQUA- 334 AM CDT MON MAR 23 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...70...94...98. STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 50 MPH...WILL BE WIDESPREAD ACROSS THE REGION. THESE WINDS...COMBINED WITH CURED GRASSES...WILL PRODUCE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR A PORTION OF SOUTHEAST KANSAS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ SCHRECK
2 follow-up statements
000 WWUS83 KICT 231551 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1051 AM CDT MON MAR 23 2009 KSZ032-033-047>053-067>070-082-083-091>094-098-240100- /O.CON.KICT.FW.W.0008.090323T1600Z-090324T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 1051 AM CDT MON MAR 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...32...33...47...48...49...50...51...52...53...67...68 ...69...70...82...83...91...92...93...94...98. STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 50 MPH...WILL BE WIDESPREAD ACROSS THE REGION TODAY. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS...AND WESTERN PORTIONS OF SOUTHEAST KANSAS. DUE TO VERY LOW RELATIVE HUMIDITIES MOVING IN BEHIND THE DRY LINE MONDAY AFTERNOON...LOCATIONS WEST OF A SALINA...TO HUTCHINSON TO KINGMAN LINE WILL EXPERIENCE CONDITIONS MOST FAVORABLE FOR RAPID FIRE GROWTH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ ADK
000 WWUS83 KICT 240117 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 817 PM CDT MON MAR 23 2009 KSZ032-033-047>053-067>070-082-083-091>094-098-240230- /O.EXP.KICT.FW.W.0008.000000T0000Z-090324T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 817 PM CDT MON MAR 23 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...32...33...47...48...49...50...51...52...53...67...68 ...69...70...82...83...91...92...93...94...98. FIRE DANGER HAS DROPPED FROM EXTREME TO HIGH OR VERY HIGH ACROSS THE AREA. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ HOWERTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:08 AM CDT, 26 minutes earlier.
Area forecast discussion, Mar 23, 3:08 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 AM CDT MON MAR 23 2009 .DISCUSSION... MAIN FORECAST CONCERNS ARE FOCUSED ON TODAY/TONIGHT...SEVERE WEATHER CHANCES...STRONG WINDS...AND EXTREME FIRE DANGER FOR MUCH OF THE AREA. TODAY-TONIGHT: AN INTENSE UPPER TROF OVER THE SOUTHERN ROCKIES EARLY THIS MORNING...WILL EJECT NEWD OUT OVER NEBRASKA/SOUTH DAKOTA BY LATE TONIGHT. THE ASSOCIATED DRYLINE WILL MIX EWD TO CENTRAL KS THIS PM WHERE IT IS PROGGED TO STALL...WAITING FOR ADDITIONAL SHORTWAVE ENERGY COMING OUT OF THE BASE OF THE TROF TONIGHT. LATEST TRENDS IN THE GFS/NAM-WRF ARE TO HOLD BACK THE DRYLINE ACROSS CNTRL/SWRN KS THIS PM...AND HAVE SLOWED DOWN THE PROCESS OF THE COLD FRONT OVERTAKING THE DRYLINE IN S-CNTRL KS THIS EVE. GIVEN SURFACE DEWPOINTS ARE ABLE TO REACH THE MID-UPPER 50S THIS PM/EVE AHEAD OF THESE FRONTS...MODELS CONTINUE TO SUGGEST A MARGINAL INSTABILITY (750-1500J/KG)/STRONG SHEAR SETUP. MODELS DO SHOW EXTENSIVE LOW-MID CLOUD COVER DEVELOPING THIS AM...BUT TEND TO DECREASE IT NEAR THE DRYLINE LATE THIS PM/EVE SO THAT INSTABILITY IS PLAUSIBLE. WITH THE TREND FOR SLOWER TIMING OF THE DRYLINE/COLD FRONT...THE INSTABILITY MAXIMIZES IN S-CNTRL KS LATE THIS PM/EVE...AND TENDS TO DECREASE MARKEDLY AFTER 06Z AS THE COLD FRONT PUSHES THRU THE FLINT HILLS/SERN KS. ANOTHER TREND IN MODELS IS FOR THE 0-6KM SHEAR VECTORS TO BE MORE NORMAL TO THE DRYLINE THIS PM/EVE...SPELLING A BETTER CHANCE FOR A DISCRETE SUPERCELL. MID-LEVEL COOLING...DRYLINE/FRONTAL CONVERGENCE...AND LEFT EXIT REGION OF STRONG UPPER JET STREAK SHOULD BE SUFFICIENT TO INITIATE T-STORMS ALONG/EAST THE AFOREMENTIONED BOUNDARIES BY LATE THIS PM INTO TONIGHT. TREND TONIGHT WILL BE FOR A SQUALL LINE TO DEVELOP AS THE COLD FRONT OVERTAKES THE DRYLINE AND DEEP LAYER SHEAR VECTORS BACK. THE JUXTAPOSITION OF THE HIGHEST INSTABILITY AND STRONGEST HELICITY/SHEAR IS NOW OVER S-CNTRL KS BASED ON SLOWER TIMING. THEREFORE WOULD NOT BE SURPRISED TO SEE THE DAY 1 MDT RISK EXPANDED WESTWARD TO INCLUDE ALL OF S-CNTRL KS AND THE WICHITA METRO. EVEN THOUGH INSTABILITY DECREASES AFTER 06Z...SQUALL LINE MAY CONTINUE TO PRODUCE DAMAGING WINDS VIA DOWNWARD MOMENTUM TRANSFER OF 60+ KT LLJ. AS THE UPPER FLOW BECOMES A BIT MORE PARALLEL TO THE FRONT LATE TONIGHT...COULD HAVE SOME ECHO TRAINING IN SERN KS TO WATCH FOR. CURRENT WIND ADVISORY FOR ENTIRE AREA FOR TODAY LOOKS VERY REASONABLE WITH INTENSE PRESSURE GRADIENT/MIXING/LOW-LEVEL JET. CARUSO TUESDAY-THURSDAY: THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST KANSAS ON TUESDAY MORNING...SO WILL LEAVE SOME CHANCES IN THE FORECAST. THE MAIN SYSTEM WILL MOVE INTO THE GREAT LAKES REGION...WITH SURFACE HIGH PRESSURE BUILDING IN BRIEFLY FOR WEDNESDAY. NEAR NORMAL TEMPERATURES LOOK REASONABLE FOR TUESDAY THROUGH THURSDAY. THURSDAY NIGHT-MONDAY: NEXT SYSTEM TO COME THROUGH WILL BE THURSDAY NIGHT INTO FRIDAY. MODEL SOLUTIONS CONTINUE TO DIVERGE DURING THIS TIME...SO CONFIDENCE DECREASES CONSIDERABLY THROUGH THE WEEKEND. OVERALL...WHILE BOTH THE ECMWF AND GFS ARE SHOWING A STRENGTHENING LOW COMING THROUGH THE SOUTHERN PLAINS ON SATURDAY...THE GFS IS FASTER BRINGING THE SYSTEM THROUGH. AS THIS SYSTEM GETS CLOSER OVER THE NEXT FEW DAYS...THESE DETAILS WILL BECOME MORE CLEAR...BUT FOR NOW WILL KEEP FORECAST AS IS. THE MENTION OF SNOW IN CENTRAL KANSAS STILL LOOKS LIKE A POSSIBILITY WITH THE COLDER AIR ON THE BACK SIDE OF THE LOW. SCHRECK && .FIRE WEATHER... AS THE GRASSLAND FIRE DANGER INDEX HAS BEEN SHOWING FOR SEVERAL DAYS NOW...FIRE DANGER WILL BE EXTREME AGAIN TODAY ACROSS MUCH OF THE AREA. ALTHOUGH THERE HAS BEEN SOME GREEN-UP STARTING...THERE IS STILL CONSIDERABLE CURED GRASS. THE GREATEST FIRE DANGER WILL BE WEST OF HIGHWAY 14...BEHIND THE DRYLINE THIS AFTERNOON. FURTHER EAST...EVEN THOUGH RELATIVE HUMIDITIES WILL BE 40 TO 50%...SUSTAINED SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 50 MPH ARE ENOUGH TO BRING THE FIRE DANGER INDEX INTO THE EXTREME CATEGORY. THEREFORE WILL UPGRADE THE ENTIRE FIRE WEATHER WATCH AREA TO A RED FLAG WARNING FROM 11AM TO 8PM TODAY...AND ADD ANOTHER ROW OF COUNTIES TO THE EAST. THE EASTERN EXTENT OF THE FLINT HILLS WILL BE MORE BORDERLINE FOR RED FLAG WARNING WITH SOMEWHAT WEAKER WINDS. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 45 60 36 / 60 100 10 10 HUTCHINSON 76 44 59 35 / 60 60 10 10 NEWTON 74 46 59 35 / 60 90 10 10 ELDORADO 74 47 60 36 / 60 100 10 10 WINFIELD-KWLD 74 48 62 37 / 60 100 10 10 RUSSELL 75 37 53 32 / 30 20 10 10 GREAT BEND 75 38 55 33 / 30 20 10 10 SALINA 74 43 55 36 / 60 50 10 10 MCPHERSON 75 44 57 34 / 60 60 10 10 COFFEYVILLE 73 51 64 36 / 40 100 40 10 CHANUTE 73 51 61 36 / 40 90 30 10 IOLA 72 50 60 36 / 40 90 30 10 PARSONS-KPPF 73 52 63 36 / 40 100 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ072-094>096-098>100. RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>070-082-083-091>094-098. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>071-082-083-091>093. &&
Hazardous weather outlook, Mar 22, 8:39 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 839 PM CDT SUN MAR 22 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 839 PM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT FIRE DANGER WILL REMAIN VERY HIGH ACROSS ALL BUT EXTREME SOUTHEAST KANSAS OVER NIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT...WITH THE BEST CHANCE EAST OF I-35 AFTER MIDNIGHT. A FEW STRONG STORMS ARE POSSIBLE WITH HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA MONDAY AFTERNOON AND NIGHT. THE STORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG THE DRYLINE AND RAPIDLY MOVE TO THE EAST OR NORTHEAST. A COLD FRONT WILL MOVE ACROSS THE AREA DURING THE EVENING...PUSHING THE STORMS ACROSS SOUTHEAST KANSAS. THE PRIMARY THREATS WILL BE UP TO GOLF BALL SIZED HAIL AND 70 MPH WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SOUTH WINDS SUSTAINED AT OVER 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED ON MONDAY. SEE THE LATEST WIND ADVISORY FOR MORE DETAILS. DRY CONDITIONS AND THE VERY STRONG WINDS WILL CREATE EXTREME FIRE DANGER ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS ON MONDAY. SEE THE LATEST FIRE WEATHER WATCH FOR MORE DETAILS. HIGH OR VERY HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER... SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED MONDAY AFTERNOON AND NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:32 AM CDT | High Wind Warning | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 8 hr |
| Mar 23, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno | 49 min |
| Mar 23, 2:54 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 36 min |
| Mar 23, 3:58 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 17 min |
| Mar 23, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| Mar 23, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| Mar 23, 5:01 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 32 min |
| Mar 23, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 37 min |
| Mar 23, 5:37 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley, Elk | 23 min |
| Mar 23, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 38 min |
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.